Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An infinitely generated intersection of geometrically finite hyperbolic groups

Author: Perry Susskind
Journal: Proc. Amer. Math. Soc. 129 (2001), 2643-2646
MSC (1991): Primary 30F40; Secondary 20H10
Published electronically: February 9, 2001
MathSciNet review: 1838787
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Two discrete, geometrically finite subgroups of the isometries of hyperbolic n-space ($n \ge 4$) are defined whose intersection is infinitely generated. This settles, in dimensions 4 and above, a long-standing question in Kleinian and hyperbolic groups reiterated at a problem session chaired by Bernard Maskit at the AMS meeting 898, March 3-5, 1995, a conference in honor of Bernard Maskit's 60th birthday.

References [Enhancements On Off] (What's this?)

  • [An1] J. W. Anderson, Intersections of analytically and geometrically finite subgroups of Kleinian groups, Trans. Amer. Math. Soc. 343 (1994), 87-98. MR 95d:30083
  • [An2] J. W. Anderson, The limit set intersection theorem for finitely generated Kleinian groups, Mathematical Research Letters 3 (1996), 675-692. MR 98k:30056
  • [Ap] B.N. Apanasov, Cusp ends of hyperbolic manifolds, Ann. Global Analysis and Geometry, No. 1, 3 (1985), 1-11. MR 88b:22012
  • [Ba] A. Basmajian, Selected problems in Kleinian groups and hyperbolic geometry, in Lipa's Legacy, Contemporary Mathematics, vol. 211, Amer. Math. Soc., Providence, RI, 1997, 9-15. MR 98g:30072
  • [BeMa] A. F. Beardon and B. Maskit, Limit points of Kleinian groups and finite sided polyhedra, Acta. Math. 132 (1974),1-12. MR 48:11489
  • [Bo] B. H. Bowditch, Geometric finiteness for hyperbolic groups, J. Functional Anal. 113 (2) (1993), 245-317. MR 94e:57016
  • [Gr] L. Greenberg, Discrete groups of motions, Canadian J. Math. 12 (1960), 415-426. MR 22:5932
  • [Ho] A. G. Howson, On the intersection of finitely generated free groups, J. Lond. Math. Soc. 29 (1954), 428-434. MR 16:444c
  • [Ma1] B. Maskit, Intersections of component subgroups of a Kleinian group in Discontinuous Groups and Riemann Surfaces, Annals of Mathematics Studies no. 79, Princeton University Press, 1974. MR 50:7514
  • [Ma2] B. Maskit, Kleinian Groups, Springer-Verlag, New York, 1988. Amer. Math. Soc., Providence, RI, 1993. MR 90a:30132
  • [Su] P. Susskind, Kleinian groups with intersecting limit sets, J. d'Analyse Mathematique 52 (1989), 26-38. MR 90f:57045
  • [SuSw] P. Susskind and G. Swarup, Limit sets of geometrically finite hyperbolic groups, Amer. J. Math. 114 (1992), 233-250. MR 94d:57066

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30F40, 20H10

Retrieve articles in all journals with MSC (1991): 30F40, 20H10

Additional Information

Perry Susskind
Affiliation: Department of Mathematics, Connecticut College, Box 5596, New London, Connecticut 06320

Keywords: Hyperbolic groups, geometrically finite
Received by editor(s): January 7, 2000
Published electronically: February 9, 2001
Additional Notes: The author thanks William Abikoff and Andrew Haas for reading drafts of this note.
Dedicated: In memory of my parents
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society